Alert archive / Oregon / Freeze Warnings in 2011

Freeze Warning 3, NWS Medford, OR

January 8, 2011Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this freeze warning at Jan 8, 2011, 2:51 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 9, 2011, 2:00 AM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2011, 2:51 PM PST (22:51 UTC)
In effect from
Jan 9, 2011, 2:00 AM PST
Expired
Jan 9, 2011, 8:00 AM PST
In force
6 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2011-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2011-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
435 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WWUS76 KMFR 082251
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
251 PM PST SAT JAN 8 2011

ORZ021-022-091130-
/O.NEW.KMFR.FZ.W.0003.110109T1000Z-110109T1600Z/
/O.NEW.KMFR.FZ.A.0002.110110T0900Z-110110T1700Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
251 PM PST SAT JAN 8 2011

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PST SUNDAY...
...FREEZE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PST SUNDAY. A
FREEZE WATCH HAS ALSO BEEN ISSUED. THIS FREEZE WATCH IS IN EFFECT
FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING. 

* TEMPERATURE: LOW TEMPERATURES SUNDAY MORNING AND ALSO ON MONDAY
  MORNING ARE FORECAST TO DROP TO THE LOWER TO MID 30S. 

* AREAS IMPACTED: FREEZING TEMPERATURES ON SUNDAY MORNING WILL BE
  PRIMARILY IN THE COASTAL VALLEYS BUT A FREEZE IS MORE LIKELY TO
  IMPACT THE IMMEDIATE COAST ON MONDAY MORNING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$
DW
1 follow-up statement
100 
WWUS76 KMFR 091045
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
245 AM PST SUN JAN 9 2011

ORZ021-022-091600-
/O.UPG.KMFR.FZ.A.0002.110110T0900Z-110110T1700Z/
/O.NEW.KMFR.FZ.W.0004.110110T0900Z-110110T1700Z/
/O.CON.KMFR.FZ.W.0003.000000T0000Z-110109T1600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE
245 AM PST SUN JAN 9 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM PST MONDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. A FREEZE WARNING REMAINS IN
EFFECT UNTIL 8 AM PST THIS MORNING. 


* TEMPERATURE: LOW TEMPERATURES THIS MORNING AND ALSO ON MONDAY
  MORNING ARE FORECAST TO DROP TO THE UPPER 20S TO LOWER 30S. 

* AREAS IMPACTED: FREEZING TEMPERATURES THIS MORNING WILL BE
  PRIMARILY IN THE COASTAL VALLEYS BUT A FREEZE IS MORE LIKELY TO
  IMPACT THE IMMEDIATE COAST ON MONDAY MORNING. INLAND AREAS MAY
  SEE SOME FROZEN ROAD SURFACES BY MORNING...WHICH MAY LINGER INTO
  MID TO LATE MORNING ON SHADED ROAD SURFACES IN INLAND VALLEYS.
  FREEZING OF EXPOSED WATER PIPES IS ALSO POSSIBLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

PETRUCELLI

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Jan 8, 8:50 AM PST, 6 hours 1 minute earlier.

Area forecast discussion, Jan 8, 8:50 AM PST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
850 AM PST SAT JAN 8 2011

.DISCUSSION...AN UPDATE IS NOT NECESSARY THIS MORNING. THE COLD
FRONT THAT MOVED ACROSS WESTERN OREGON OVERNIGHT AND WEAKENED AND
DURING THE NEXT COUPLE OF HOURS IT WILL EXIT SOUTHEAST SISKIYOU AND
SOUTHERN MODOC COUNTY TO THE SOUTH. IN ITS WAKE...THERE ARE AREAS
OF LOW CLOUDS...AND A WIDE SWATH OF MID-LEVEL CUMULUS CLOUDS
OFFSHORE THAT WILL MOVE INTO SOUTHWEST OREGON FROM THE NORTHWEST
TODAY.

THE 12Z GFS HAS RECENTLY ARRIVED AND IT REMAINS DRIER IN THE LOWER
LEVELS WITH LESS INSTABILITY THAN INDICATED BY THE NAM. THUS...I
WILL LIKELY INCLUDE PATCHES OR AREAS OF VALLEY STRATUS AND FOG FOR
TONIGHT AND SUNDAY NIGHT INTO MONDAY.

A SIGNIFICANT CHANGE IN THE UPPER LEVEL PATTERN STILL LOOKS ON
TRACK TO BEGIN TUESDAY NIGHT WITH A SERIES OF WEATHER SYSTEMS
THROUGH THE END OF THE WEEK.

&&

.AVIATION...MVFR AND LOCAL IFR WILL LINGER THIS MORNING THEN CIGS
SHOULD INCREASE TO VFR IN THE AFTERNOON WITH LOCAL MVFR. MOUNTAINS
REMAIN OBSCURED THROUGH 20Z...THEN PARTLY OBSCURED IN THE
AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 250 AM PST SAT JAN 8 2011/

DISCUSSION...A WEAK COLD FRONT SLOWLY MOVES THOUGH THE AREA THIS
MORNING WITH NOT MUCH IN THE WAY OF PRECIPITATION. ANY PRECIPITATION
WILL BE MOSTLY IN THE MORNING AND VERY LIGHT. A MOIST NORTHWEST FLOW
ALOFT CONTINUES FOR THE REST OF THE WEEKEND WITH A FEW WEAK
DISTURBANCES MOVING THROUGH. THIS WILL BRING SCATTERED LIGHT
PRECIPITATION TO COOS AND DOUGLAS COUNTY AND NORTHERN PART OF THE
CASCADES. ELSEWHERE CONDITIONS SHOULD REMAIN DRY. SNOW LEVELS RANGE
BETWEEN 2500 AND 3000 FT TODAY...THEN LOWERING TO AROUND 2000 FT
TONIGHT. HOWEVER SNOW ACCUMULATIONS WILL BE MINOR DUE TO LIMITED
MOISTURE.

A COLDER AIRMASS WILL MOVE INTO THE AREA TONIGHT RESULTING IN LOWER
MIN TEMPERATURES ESPECIALLY EAST OF THE CASCADES WHERE READINGS WILL
BE IN THE SINGLE DIGITS TO MID TEENS. MEANWHILE TEMPERATURES WEST OF
THE CASCADES WILL BE BELOW FREEZING IN MANY LOCATIONS. THE COAST
COULD ALSO HAVE TEMPERATURES NEAR OR BELOW FREEZING BY SUNDAY
MORNING IF THERE IS ENOUGH CLEARING.

THE MODELS ARE IN GOOD AGREEMENT SHOWING A SHORTWAVE RIDGE BUILDING
INTO SOUTHWEST OREGON SUNDAY NIGHT THROUGH MONDAY. AT THE SAME
TIME...OFFSHORE FLOW DEVELOPS WHICH WILL BRING IN A DRY AND COLDER
AIRMASS. THE MAIN IMPACT WILL BE TEMPERATURES BELOW FREEZING IN MANY
LOCATIONS WEST OF THE CASCADES.

THE MODELS START TO DIFFER BEGINNING TUESDAY. THE EC SUGGEST
MOISTURE WILL START TO MOVE IN FROM THE SOUTHWEST TUESDAY
AFTERNOON...BUT NOT REACHING THE COAST UNTIL TUESDAY EVENING. THE
GFS IS SLOWER WITH MOISTURE HOLDING OFF UNTIL TUESDAY NIGHT. AT ANY
RATE...THIS WILL BE A START OF A CHANGE IN THE PATTERN IN WHICH
WE'LL TRANSITION FROM DRY AND STABLE CONDITIONS TO WET AND STORMY.
WHILE THE DETAILS DIFFER...THE MODELS ARE IN GOOD AGREEMENT IN
BRINGING STRONGER STORMS AND THE POTENTIAL FOR MODERATE TO HEAVY
PRECIPITATION TO OREGON AS EARLY AS NEXT TUESDAY AND LASTING INTO
NEXT WEEKEND.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL
     10 PM PST THIS EVENING FOR PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING FOR
     PZZ376.

DW

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 2:51 PM PSTFreeze WatchMFRCoos, Curry, Douglas12 hr

Nearby

Freeze Warnings in Oregon, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.